Akathisia occurs relatively commonly with antipsychotic use, but can be missed easily. Akathisia is the subjective feeling of restlessness and unease, which can be a very distressing for the patient. The patient may appear agitated and stand up and sit down repeatedly or repeatedly move the legs. The patient may complain of cramping to the lower limbs. Akathisia can also manifest during sleep, with myoclonic jerks.
Akathisia is dose-related and tends to emerge shortly after starting antipsychotic treatment (especially with a high initial dose) or after increasing the antipsychotic dose. It can occur after a single dose of antipsychotic.
Akathisia can be mistaken for psychomotor agitation in patients with psychotic illness; it is crucial that the two are differentiated since agitation might call for a higher dose of the antipsychotic whereas in the management of akathisia, the antipsychotic dose might need to be reduced.
Factors which increase risk
Risk factors for akathisia include treatment with a high-potency antipsychotic—especially high dose of a first-generation antipsychotic. Other risk factors include male gender, younger age (especially younger adults and children), no previous exposure to an antipsychotic, rapid dose escalation and abrupt discontinuation of antipsychotic treatment.
Parenteral administration of an antipsychotic is more commonly associated with akathisia.
Use of second-generation antipsychotics at lowest possible effective dose, with gradual dose titration, appears to be the most effective risk-reduction measure against akathisia.
The best treatment is reduction of antipsychotic dosage. If symptoms do not improve, the patient should be switched to an alternative antipsychotic. Specialists may consider concurrent use of other classes of medicines to reduce anxiety and symptoms of restlessness.